I was looking around and trying to find some answers and put 2 and 2 together for myself- also to help make sure that Dr do not keep giving me things that will make me ill- and i began to wonder if problems with Serotonin are caused by Parkinson's or meds like Carbidopa-Levodopa?Why I ask:I have been taking Carbidopa-Levodopa basically since last March- (also take armour thyroid, and thiamine) During all of this- I have had issues with my stomach in tolerating new meds- and a lot of them haven't help much anyway(requip, comtan etc) On top of motor symptoms, this past summer depression and anxiety really increased in a way I have never experienced- so I sought help (counseling and Psychiatrist(was referred there after starting counseling- I see both- counseling once a week and psych as needed depending on med trials etc) well the psychiatrist tried Cymbalta, could not tolerate it and made me feel jittery, then Remeron (OMG I felt wound up and shaky and just freaked out), the he was going to have me start ZOloft- I am glad I did NOT! right before I was to start they had me take zolfran for my stomach issues- it helped but made me again feel wound up and after 4 days I had what I thought was a panic attack but I had a panic attack before and this was nothing like that in some ways- it felt different- for 8 hours my pulse was up near 150 and my BP spiked, i couldnt stop moving, kept holding my breath feeling like I had to yawn over and over, (this started only a few hours after a dose of the zolfran - at the ER the kept saying it was the zolfran, flushed fluids and gave ativan- went home with xanax- My PCP said she also felt it was the zolfran and that the neuro on call should not have given to me for this reason- she did not think it was a panic attack but a reaction to the medication and she documented it as such (based on her knowledge of ME over the last few years before all of this- the ER reports- and my current history etc) the xanax is the only med I have take since all of this that has helped my anxiety(they come on like rushes but just feelings of anxiousness and shaking etc that I cannot control- NOTHING like I went through on the zolfran)- I only had 10 tabs and took them only as needed after the first 2 days- it lasted me like 3 weeks- i can take half of one to reduce the anxiety 'rush' and increase in tremors and it calms it down- My counselor still felt I could benefit from something for the anxiety- even if it were just AS NEEDED- but I am very nervous about trying other meds bcause of these past reactions- then by accident I came across information on Serotonin syndrome- not saying I HAD this- but looking over the symptoms, a LOT of them were spot on to what happened the day I had to goto the ER- and these things happened to a lesser extent with the SSRI, SNRI, and Zolfran and I felt better with Xanax-all fit also to the Serotonin syndrome info- all of those meds can cause it and xanax can help calm it- it may not actually be serotonin syndrome but it made me wonder even more if there was more to my reactions- something pointing to elevated serotonin already that would cause my body to react that way with these meds- I did see some info online about serotonin levels possibly being effected by Levodopa or Parkinson's itself- but most info was very vague.- I am not sure I want to try anymore drugs in tht effect serotonin just incase- but I really wonder if this is part of the whole parkinson's and/or Carbidopa-Levodopa situation or if it could point to something else? The more I know the more informed I can be when they present a new treatment medication or if there were a way to test any of this out or if it is all in theory? Hope this made sense- and sorry if this has been covered elsewhere on the forum and I missed itany information you may be able to provide would be helpful and could point me in the correct direction possibly in understanding it allThank you for your time!
Group: Ask the Doctor Moderators
Joined: 19-January 07
LocationUniversity of Florida
Posted Yesterday, 08:28 AM
Thank you for the question. You certainly have some of the symptoms of serotonin syndrome, but when we see it it is usually mixing medications together (like an antidepressant and a pain med like meperidine). Based on your description it sounds more like adverse events to the actual medication itself-- and also associated anxiety.Some of my patients with PD have very severe anxiety. We often try plain sinemet given frequently in a sufficient dose to help anxiety and avoid wearing off. This helps sometimes, and in severe cases patients may have to take meds every 2 hours. If this doesn't help, then we suspect a generalized or other type of anxiety disorder. In these cases it is very helpful to have a psychiatrist and also regular counseling. Some patients have a lot of medication sensitivity. For nausea we like to add a powerful medicine called domperidone.Anxiety in PD is very difficult to treat and we continue to search for better approaches.
Michael S. Okun, M.D.National Medical Director NPFUF Center for Movement Disorders & NeurorestorationRead More about Dr. Okun at: mdc.mbi.ufl.edu